Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 7, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jan 24, 2024, 9:26 AM CST for 8 counties in Mississippi. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 24, 2024, 9:26 AM CST (15:26 UTC)
- Expired
- Jan 24, 2024, 3:30 PM CST
- In force
- 6 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Copiah County, MS, Covington County, MS, Franklin County, MS, Jefferson Davis County, MS, Lawrence County, MS, Lincoln County, MS, Simpson County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 80 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 9:50 AM CST | FLASH FLOOD | Georgetown, MS | Widespread flash flooding in and around town. Water is 4-6 inches deep in most areas. |
| Jan 24, 11:10 AM CST | FLASH FLOOD | 3 E Harrisville, MS | Hwy 540 W flooded with water across the roadway. |
| Jan 24, 11:15 AM CST | FLASH FLOOD | 1 Sw Merit, MS | Hwy 43 flooded in 3 locations with water across the roadway. |
| Jan 24, 11:15 AM CST | FLASH FLOOD | Sontag, MS | A few roads were flooded in the Sontag area. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 3.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
142
WGUS54 KJAN 241526
FFWJAN
MSC029-031-037-065-077-085-127-129-242130-
/O.NEW.KJAN.FF.W.0007.240124T1526Z-240124T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
926 AM CST Wed Jan 24 2024
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Copiah County in central Mississippi...
Simpson County in central Mississippi...
Southern Smith County in central Mississippi...
Jefferson Davis County in south central Mississippi...
Lawrence County in south central Mississippi...
Lincoln County in south central Mississippi...
Northwestern Covington County in southeastern Mississippi...
Southeastern Franklin County in southwestern Mississippi...
* Until 330 PM CST Wednesday.
* At 926 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen. The expected rainfall rate is 2 to 4 inches in 1
hour. Additional rainfall amounts of 2 to 6 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Brookhaven, Magee, Mendenhall, Monticello, Prentiss, Wesson,
Taylorsville, Mount Olive, D'Lo, New Hebron, Bogue Chitto, Mize,
Beauregard, Georgetown, Silver Creek, Wanilla, Oma, Sontag,
Rockport and Arm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3135 9088 3205 9006 3181 8932 3180 8940
3139 8995 3139 9004 3134 9004
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
AJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 4:50 AM CST, 4 hours 36 minutes earlier.
Area forecast discussion, Jan 24, 4:50 AM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
450 AM CST Wed Jan 24 2024
...New DISCUSSION...
.DISCUSSION...
Issued at 450 AM CST Wed Jan 24 2024
Today through tonight: The flash flood and severe weather threats
continue in the near term with the only significant changes to
expand the flash flood watch and elevated flash flood threat area
for southeast portions of the forecast area, and to add a small
slight severe weather risk area for extreme southern portions
today.
A highly anomalous trough-to-ridge pattern across the southern
CONUS is supporting a long duration of deep south-southwest flow
aloft over the forecast area with highly favorable anticyclonic
upper jet entrance region dynamics persisting over the forecast
area through Thursday morning at least. Several perturbations
moving through will support repeated rounds of convective
rainfall, and climatologically maxed out precipitable water and
moisture transport will help make for high precipitation
efficiency and considerable rainfall rates.
In the simplest of terms, just where the most intense convective
rainfall trains for the longest duration will be critical to any
potential significant flash flood threats. Much of the CAM
guidance want to lock in deep convection closer to the coast in
the next 24 hr while other guidance keep moisture transport
relatively unimpeded as convective rainfall lines up more with the
synoptic boundary. It's possible some of the CAMs are over-
convecting and show convective outflow that is too strong,
especially given the strength of the SE ridge and anchoring of
the upper jet entrance region. It seems there will be somewhat of
a balance between synoptic/mesoscale influences, and the most
significant rainfall axis will likely set up se of the Natchez
Trace Corridor as the best balance between synoptic/mesoscale
influences sets up in that area. With all of that said,
confidence has increased for flash flooding across the I-59
corridor, and have expanded the flood watch and elevated flood
threats as previously mentioned. We will also be monitoring
southern/se portions of the area for increasing the threat level
to significant.
In terms of severe weather, deep layer wind shear will be strong
and supportive of organized convection, and it appears instability
could be sufficient for a few severe storms, especially from later
this morning through the afternoon. For our area, this is
primarily a marginal risk scenario, but the most recent SPC
outlook includes locations south of the hwy 84 corridor where low
level instability and shear appears sufficient for a low-end
tornado threat. /EC/
Thursday through Tuesday night...Showers and thunderstorms will
be ongoing on Thursday, as abundant moisture continues of another
strong short wave and cold front. Instability/shear will be
marginal, but a few strong to severe storms will be possible
Thursday morning into the afternoon hours. SPC has already issued
a marginal risk for Thursday, so will introduce a graphic for this
possibility. Flash flooding will also continue to be a risk and
the flash flood watch has been extended through Thursday. The
frontal boundary will move east of the area Thursday night along
with the bulk of the convection.
Drier air will briefly move in behind the boundary, but another
short wave will approach the area early on Friday, with increasing
chances of showers/storms mainly in the in the south. A much
stronger upper trough will move into the region Friday evening, with
widespread showers and thunderstorms developing and moving into the
area Friday night. A surface low will develop over south Mississippi
and track northeastward into Alabama Saturday morning into the
afternoon hours. The models suggest that the warm sector will stay
mainly over southeast Mississippi and with very little instability,
expect heavy rain to be the primary risk during this period.
Drier/cooler air will build in behind the system Saturday night into
Sunday, with highs on Sunday in the low to mid 50s. Surface high
pressure ridging will strengthen across the region Sunday night into
Monday and continue through the end of the period./15/
&&
.AVIATION...
(06Z TAFS)
Issued at 1116 PM CST Tue Jan 23 2024
IFR cigs were being observed across the south and cntrl TAF sites
while MVFR cigs were observed in the north. Local radars showed
an area of RA over the NW that wl continue to spread across the
region through Wednesday. TSRA wl be psbl tonight over the nw half
of the area as well. Cigs and vsbys are expected to to IFR as the
RA spreads across the area with IFR conditions prevailing
areawide by 12Z and continuing through the end of the TAF period.
/22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 69 62 71 57 / 100 100 90 50
Meridian 69 61 72 58 / 100 90 100 70
Vicksburg 69 61 70 53 / 100 90 80 30
Hattiesburg 71 62 74 60 / 100 80 90 70
Natchez 70 61 71 56 / 100 90 80 40
Greenville 66 59 67 49 / 100 90 70 10
Greenwood 67 61 68 52 / 100 100 90 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Thursday morning for MSZ018-019-025-034-035-
040-041.
Flood Watch from noon CST today through Thursday afternoon for
MSZ026>033-036>039-042>066-072>074.
LA...Flood Watch through Thursday morning for LAZ007>009-015-016-
023>026.
AR...Flood Watch through Thursday morning for ARZ074-075.
&&
EC/15/22In the hours before
Special weather statement, Jan 24, 6:33 AM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
633 AM CST Wed Jan 24 2024
MSZ043-048-049-241300-
Hinds MS-Rankin MS-Madison MS-
633 AM CST Wed Jan 24 2024
...STRONG THUNDERSTORMS WILL IMPACT RANKIN...EAST CENTRAL HINDS AND
MADISON COUNTIES THROUGH 700 AM CST...
At 633 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Canton to Florence. Movement was northeast
at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Jackson, Pearl, Madison, Ridgeland, Brandon, Canton, Flowood,
Florence, Gluckstadt, and Monterey around 640 AM CST.
Fannin and Sharon around 645 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3207 9022 3264 9018 3288 8973 3264 8973
3258 8978 3236 8973 3221 8973
TIME...MOT...LOC 1233Z 244DEG 24KT 3260 9012 3217 9015
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Jan 24, 7:24 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
724 AM CST Wed Jan 24 2024
MSZ037-044-050-241430-
Scott MS-Attala MS-Leake MS-
724 AM CST Wed Jan 24 2024
...STRONG THUNDERSTORMS WILL IMPACT LEAKE...SOUTHEASTERN ATTALA AND
SCOTT COUNTIES THROUGH 830 AM CST...
At 723 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mcadams to near Ludlow to 6 miles north of
Johns. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Kosciusko, Morton, Lena, Branch, Mcadams, Ludlow, Forkville, and
Thomastown around 730 AM CST.
Carthage, Redwater, and Singleton around 735 AM CST.
Tuscola around 740 AM CST.
Pulaski and Smyrna around 745 AM CST.
Hillsboro, Standing Pine, and Renfroe around 750 AM CST.
Forest, Walnut Grove, and Harperville around 755 AM CST.
Ethel and Zama around 800 AM CST.
Steele around 805 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3271 8934 3222 8949 3222 8973 3236 8973
3256 8978 3261 8977 3264 8973 3288 8973
3289 8976 3303 8975 3323 8932
TIME...MOT...LOC 1323Z 250DEG 22KT 3298 8971 3261 8972 3222 8984
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBLocal storm report, Jan 24, 7:48 AM CST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
748 AM CST Wed Jan 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM Flash Flood 3 NNW Terry 32.14N 90.33W
01/24/2024 Hinds MS Amateur Radio
Report of water on road and culverts
flooding over driveways near the corner of
Old Jackson Road and Ford Road.
&&
DCLocal storm report, Jan 24, 8:47 AM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
847 AM CST Wed Jan 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM Flash Flood 1 WSW Meadville 31.47N 90.91W
01/24/2024 Franklin MS Public
Social media reported ponding and flooding
issues on Highway 84 and Main St.
&&
SWLocal storm report, Jan 24, 9:12 AM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
912 AM CST Wed Jan 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM Flash Flood Roxie 31.51N 91.07W
01/24/2024 Franklin MS Emergency Mngr
Emergency manager reported countywide
flooding with possible structural flooding
in Roxie and over 7 inches of rainfall.
&&
SWLocal storm report, Jan 24, 9:15 AM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
915 AM CST Wed Jan 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Rain 7 NE Kirby 31.59N 90.90W
01/24/2024 M7.18 inch Franklin MS Official NWS Obs
7.18 inches of rain measured N of Meadville,
still raining. Most of this has fallen since
6am.
&&
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 6:19 AM CST | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 6 hr |
| Jan 24, 6:33 AM CST | Special Weather Statement | JAN | Madison, Rankin | 27 min |
| Jan 24, 7:24 AM CST | Special Weather Statement | JAN | Attala, Leake, Scott | 66 min |
| Jan 24, 8:26 AM CST | Flash Flood Warning | JAN | Claiborne, Copiah, Franklin, Jefferson, Lincoln, Simpson | 9 hr |
| Jan 24, 9:23 AM CST | Flash Flood Warning | JAN | Leake, Rankin, Scott, Simpson, Smith | 6 hr |
| Jan 24, 9:37 AM CST | Special Weather Statement | JAN | Simpson, Smith | 38 min |
| Jan 24, 10:15 AM CST | Special Weather Statement | JAN | Newton | 45 min |
| Jan 24, 11:01 AM CST | Special Weather Statement | JAN | Smith | 29 min |
| Jan 24, 11:15 AM CST | Severe Thunderstorm Warning | JAN | Jasper, Smith | 45 min |
| Jan 24, 11:49 AM CST | Severe Thunderstorm Warning | JAN | Lamar, Marion | 41 min |
| Jan 24, 12:11 PM CST | Special Weather Statement | JAN | Covington | 34 min |
| Jan 24, 12:31 PM CST | Flash Flood Warning | JAN | Jasper, Lauderdale, Newton | 6 hr |
| Jan 24, 1:04 PM CST | River Flood Warning | JAN | Noxubee | 3 days |
| Jan 24, 2:06 PM CST | River Flood Warning | JAN | Franklin | 21 hr |
Nearby
Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.